[MOL] Burn cream reduces skin problems during radiation therapy... [01408] Medicine On Line


[Date Prev][Date Next][Thread Prev][Thread Next][Date Index][Thread Index]

[MOL] Burn cream reduces skin problems during radiation therapy...




Thursday, September 21, 2000
Burn cream reduces skin problems during radiation therapy

EDMONTON, Canada, Sep 21 (Reuters Health) - Biafine, a cosmetic skin cream used to enhance healing in burn patients, appears to reduce radiation-induced skin problems in cancer patients, researchers report.

Skin reactions--such as reddening, swelling and peeling--can sometimes delay or interrupt radiation therapy in breast cancer patients, reported Dr. Ewa Szumacher here at a meeting of The Royal College of Physicians and Surgeons.

Szumacher, a radiation oncologist at the Toronto-Sunnybrook Regional Cancer Centre, and colleagues gave Biafine cream to 60 patients who were undergoing radiation and chemotherapy after surgery for breast cancer.

Patients applied the cream before their first radiation treatment, and used it over a 5-week period, during which they received multiple doses of radiation.

According to results on 48 patients presented on Thursday, 83% developed only mild radiation-induced skin problems, such as moderate redness and swelling and only mild peeling.

Six percent of patients developed slightly worse radiation dermatitis, she added, but no patient had an extremely toxic reaction.

Four weeks after treatment was discontinued, 30% of patients had no further evidence of skin toxicity, while 37% had only mild skin problems. Twenty-eight percent of patients had moderate problems 4 weeks after treatment had been discontinued, but few patients had more severe forms of radiation dermatitis.

"Normally, it takes about 4 weeks after radiation treatment for the skin to heal, and when you treat patients with both radiation and chemotherapy, it usually takes longer," Szumacher told Reuters Health in an interview.

Thus, the results suggest that the cream does protect the skin against radiation-induced toxicity, she said. Importantly, she added, no delays in treatment were required for any patient in the group.

Treatment delays usually occur in at least a few patients undergoing combination radiation and chemotherapy because of the skin toxicity, according to Szumacher, who is also a lecturer at the University of Toronto, Ontario.

 
 
We invite you to take a look at our Album.                                               
www.angelfire.com/sc/molangels/index.html
 
  ( Very informational, good tips, Molers pictures, art work and much more....